Hawaii, 2013

High Surf in Hawaii, January 17 to 22, 2013

January 17 to 22, 2013 · NWS HFO · 17 events in 17 counties and zones

A swell from a powerful low far northwest of the islands generated surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; 10 to 20 feet along the west-facing shores of Oahu, Molokai, and Maui; 10 to 15 feet along the west-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the west-facing shores of…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A swell from a powerful low far northwest of the islands generated surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; 10 to 20 feet along the west-facing shores of Oahu, Molokai, and Maui; 10 to 15 feet along the west-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the west-facing shores of Lanai and Kahoolawe.

Two men were swept away by the large waves on the north shore of Kauai in the later afternoon of the 18th. Lifeguards on Oahu, alone, accounted for more than 2000 safety actions with this high surf episode. Many beaches were closed for a time because of the rough conditions, and several roadways near the shoreline on the individual isles became covered with debris from waves breaking beyond the beach areas. The costs of any property damage were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 17, 8:00 PM HST, 1 hour earlier.

Area forecast discussion, Jan 17, 8:00 PM HST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST THU JAN 17 2013

.SYNOPSIS...
A RATHER COOL...DRY AIR MASS WILL CONTINUE ACROSS THE AREA INTO THE
WEEKEND. THIS AIR MASS WILL BE REENFORCED AFTER A COLD FRONT
DISSIPATES OVER THE ISLANDS FRIDAY AFTERNOON AND FRIDAY NIGHT.
A STRONG AND GUSTY TRADE REGIME WILL SETTLE OVER THE ISLANDS BY
MONDAY AND PERSIST THROUGH AT LEAST MID WEEK OF NEXT WEEK.

&&

.DISCUSSION...

A LIGHT NORTHWEST TO NORTHERLY WIND FLOW CURRENTLY COVERS THE
ISLANDS. THE CLOUD COVER...FROM A VERY WEAK FRONT...IS SLOW TO
DISSIPATE BUT IS TRYING HARD TO CLEAR KAUAI AND OAHU. SO IF THIS
CLEARING TREND CONTINUES...THESE TWO ISLANDS IN PARTICULAR...MAY
RADIATE OUT TONIGHT...WITH MINS REACHING JUST AS COOL...OR COLD...
FROM TWO NIGHTS AGO.

ANOTHER WEAK COLD FRONT IS SLATED TO DISSIPATE AS IT MOVES DOWN THE
ISLAND CHAIN TOMORROW...FRIDAY...REACHING KAUAI AROUND MID
AFTERNOON...OAHU AND MAUI COUNTY IN THE EVENING...MAUI...AND THE BIG
ISLAND AROUND MIDNIGHT FRIDAY NIGHT. THERE WILL BE A FEW SHOWERS
WITH THIS FRONT BUT NOT A WHOLE LOT AND NOTHING HEAVY. BEHIND THE
FRONT...A NORTHERLY WIND FLOW WILL USHER IN A SLIGHTLY COOLER AIR
MASS...AND IN A WAY...RE ENFORCE THE AIR MASS WE ARE ALREADY IN.

THE NORTHERLY WINDS WILL BE LIGHT TO MODERATE IN STREGTH...GENERATED
BY A 1019 MB HIGH PRESSURE SYSTEM NORTHWEST OF KAUAI. THIS HIGH WILL
STRENGTHEN AS IT EASES SLOWLY EASTWARD THROUGH THE WEEKEND...PASSING
NORTH OF THE ISLANDS MONDAY. IN DOING SO...THE LOW LEVEL WINDS WILL
VEER TO THE NORTHEAST AND GAIN STRENGTH TO MODERATE TO LOCALLY
STRONG. BY TUESDAY...THE HIGH OF 1025 MB...LOCATED FAR NORTHEAST OF
THE ISLANDS WILL BE GENERATING MODERATE TO STRONG TRADES ACROSS THE
AREA. THE OVERNIGHT TEMPS OVER THE WEEKEND ARE SLATED TO BE COOL AND
CHILLY BUT NOT AS COLD SINCE THE WIND WILL BE BLOWING...PERHAPS IN
THE 60/S. AS THE WINDS VEER MORE TO THE EAST...EXPECT THE MINS TO
TURN WARMER...FROM THE 60S TO LOW 70S.

THE BREEZY TRADE WINDS WILL CONTINUE THROUGH MID WEEK OF NEXT WEEK
WITH NIGHT AND MORNING SHOWERS FAVORING THE WINDWARD AND MOUNTAIN
AREAS.

THE WINDS ATOP THE BIG ISLAND SUMMITS ARE STILL WINDY...30 TO 40
MPH SUSTAINED...THUS THE WIND ADVISORY CONTINUES. THE ADVISORY IS
EFFECTIVE UNTIL 6 PM HST FRIDAY.
&&

.AVIATION...
LIGHT WINDS ARE EXPECTED TO CONTINUE THROUGH TONIGHT. VFR CONDITIONS
SHOULD ALSO PERSIST ACROSS THE STATE THROUGH FRIDAY MORNING. A
SURFACE FRONT MOVING DOWN FROM THE NORTHWEST MAY PRODUCE BRIEF MVFR
CONDITIONS DUE TO LOWER CEILINGS IN LOW CLOUDS AND -SHRA ACROSS
PARTS OF KAUAI...AND POSSIBLY OAHU...FRIDAY AFTERNOON.

&&

.MARINE...
THE BIG NEWS IS THE UNUSUALLY LARGE...LONG PERIOD NORTHWEST SWELL
WHICH HAS WARRANTED WARNING LEVEL SURF TO NORTH AND WEST FACING
SHORES OF MOST ISLANDS TONIGHT. THE WARNING LEVEL SURF IS EXPECTED
TO LAST THROUGH SUNDAY.

THE EXTRA LONG-PERIOD SWELL WILL ALSO PRODUCE INFREQUENT LARGE
WAVES TO OTHER SHORES SUCH AS THE KONA COAST OF THE BIG ISLAND WHERE
SUDDEN CHANGES IN WAVE RUN-UP AND OVER-WASH ARE POSSIBLE.
BEACH-GOERS SHOULD BE VIGILANT AND USE CAUTION IF VENTURING NEAR THE
WATERS EDGE.

A MARINE WEATHER STATEMENT WILL BE ISSUED SHORTLY FOR CAUTION
ADVISED FOR THE WEST FACING HARBOR ENTRANCES SUCH AS THE WAIANAE
BOAT HARBOR AND KAILUA KONA ON THE BIG ISLAND.

THIS ABOVE NORMAL SWELL HAVE WARRANTED A SMALL CRAFT ADVISORY FOR
MOST WATERS AS WELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST SUNDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI KAHOOLAWE MAUI AND WEST
FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY.

WIND ADVISORY UNTIL 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS.

&&

PUBLIC AND MARINE...LAU
AVIATION...HOUSTON

In the hours before

Special weather statement, Jan 17, 3:27 PM HST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST THU JAN 17 2013

HIZ001>003-005>009-012>014-016>021-023>026-181330-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-
327 PM HST THU JAN 17 2013

AN UNUSUALLY LONG PERIOD SWELL WILL BRING WARNING LEVEL SURF TO NORTH
AND WEST FACING SHORES OF MOST ISLANDS. THE EXTRA LONG-PERIOD
SWELL WILL ALSO PRODUCE INFREQUENT LARGE WAVES TO OTHER SHORES.
SUDDEN CHANGES IN WAVE RUN-UP AND OVER-WASH ARE POSSIBLE. BEACH-
GOERS SHOULD BE VIGILANT AND USE CAUTION IF VENTURING NEAR THE
WATERS EDGE.

MORRISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high surf. Local standard time, as filed.

High Surf, Niihau

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Kauai Windward forecast zone
Deaths
2 direct, 0 indirect
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu North Shore

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Oahu North Shore forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu Koolau

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Olomana

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Olomana forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Molokai Windward

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Lanai Makai

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Lanai Makai forecast zone
Reported by
Trained Spotter

High Surf, Kahoolawe

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Kahoolawe forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Windward West

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Maui Central Valley forecast zone
Reported by
Trained Spotter

High Surf, Windward Haleakala

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Kona

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Kona forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Surf, Big Island North and East

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

High Surf, Kohala

When
January 17, 9:00 PM HST to January 22, 10:00 PM HST
Where
Kohala forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Kauai Windward2013-01-1847MaleIn WaterDirect
High Surf, Kauai Windward2013-01-1846MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424564, 424565, 424566, 424567, 424568, 424569, 424570, 424571, 424572, 424573, 424574, 424575, 424576, 424577, 424578, 424579, 424580.